Colorado, 2017Winter Storm in Colorado, December 24 to 26, 2017
December 24 to 26, 2017 · NWS BOU · 3 events in 3 counties and zones
Deep moisture and a strong jet stream brought another wave of heavy snow and strong winds to the mountains of north central Colorado. 5 inches, 3 miles south of Brainard Lake, 7 miles east-southeast of Cameron Pass and 9 miles south-southeast of Spicer; 12 inches, 4 miles south of Longs Peak and 3 miles north-northeast of Mount Audubon; 10 inches, 9 miles east of Glendevey and 9 miles…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture and a strong jet stream brought another wave of heavy snow and strong winds to the mountains of north central Colorado. Storm totals included: 22 inches near Loveland Pass, 20.5 inches, 4 miles southeast of Mount Zirkel; 18.5 inches near Climax; 15.5 inches near Copper Mountain, Eldora and 5 miles west-southwest of Guanella Pass; 13.5 inches, 3 miles south of Brainard Lake, 7 miles east-southeast of Cameron Pass and 9 miles south-southeast of Spicer; 12 inches, 4 miles south of Longs Peak and 3 miles north-northeast of Mount Audubon; 10 inches, 9 miles east of Glendevey and 9 miles south-southeast of Gould. Gusty winds were also observed, ranging from 45 to 55 mph above timberline.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 24, 8:45 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Dec 24, 8:45 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
845 PM MST Sun Dec 24 2017
.UPDATE...
Issued at 845 PM MST Sun Dec 24 2017
Forecast is on track. Only minor adjustments to overnight low
temperatures and PoP trends. Current radar and observations show
snow blossoming along the Wasatch Front in Utah, so developing
light snow in the mountains late this evening will increase in
intensity and become heavy at times overnight into early Christmas
morning. Upstream 00Z observations showed Precipitable Water (PW)
near 0.50 inch at Elko, so there's a good stream of moisture which
should result in healthy QPF amounts. Sometimes these patterns
lend to lower snow ratios, so will have to watch that a bit for
total accumulations, but latest check still shows a good
dendritic growth regime. Strong winds will produce considerable
blowing and drifting snow and hazardous travel, with the worst
conditions late tonight and Monday morning. Winter Storm Warnings
and Advisories for the high country remain on course, starting at
11 PM tonight and continuing through Christmas evening.
On the plains, we have likely reached or at least come close to
overnight lows with plenty of mid/upper level moisture streaming
across the area. Main change was to increase PoPs for the
northern border area tomorrow to match up with expected band of
precipitation in that area. Could see a dusting to 2" north of
Wellington to Sterling line through tomorrow evening. Precip
chances in the Denver metro area appear quite low with too much
downslope. There is a weak easterly push tomorrow, but only very
shallow upslope noted at this time.
&&
.SHORT TERM...(This evening through Monday)
Issued at 223 PM MST Sun Dec 24 2017
A 120 plus knot Pacific jet and the large lift it generates noses
into western Colorado this evening, accompanied by the leading
edge of relatively deep plume of moisture of maritime origin. In
addition, strong westerly 750-600 flow will generate orographic
snowfall over windward facing slopes across the nrn mtn ranges
beginning as light intensity this evening. It is after midnight
tonight when snowfall should become widespread, mainly up around
timberline and west facing mtn slopes when sfc-500mb QG ascent
peaks and moisture deepens under the front left quad of the jet.
Areas east of the mtns will remain under the influence of
downslope drying with this westerly flow. However, could see snow
flurries or even some light snow blow off the Front Range and
onto the nearby plains late tonight, but no resulting accumulation.
Could see snowfall rates along and west of the Continental Divide
in the 2-3 inch per hour range late tonight through early Monday
morning, and with 30-50 mph wind gusts producing blowing and
drifting snow, travel will be most troublesome over the higher
passes and up around the Eisenhower Tunnel. Should see a gradually
southward migration in this jet enhanced snow band beginning up
near the Wyoming border and ending up in the Summit and Park
County mtn ranges by late Monday morning.
On Monday, snow intensities across the high country should drop
off, but strong nwly winds and moderate snowfall largely the
product of orographic forcing should continue though the day on
west and northwest facing slopes. Mtn valleys could also see some
light accumulation. Even with snowfall rates generally under an
inch per hour, the combo of wind and snow warrants holding onto
the Winter Storm Warning for the northern mtn zones 31 and 33 and
the central mtn zone 34.
On the plains...models show a weak sfc cyclone forming east of
Limon early and slowly migrating west towards the Denver metro
area through the morning. A weak boundary rapping around this low
is progged to swing south across the plains and into the Denver
area by around mid-morning. Latest iteration of the HiRes models
now picking up on a bit more low-level moisture with this surge,
but still not indicating any QPF. It's later in the day when
models indicate a deeper nely flow and the potential for scattered
light snowfall across the nern corner and northern border area of
the CWA as the area will be under weak QG ascent. Also looks like
the nern counties will sock in with low upslope clouds during the
afternoon which will further hold temperatures down out there.
Speaking of temperatures, not counting on much warming anywhere
tomorrow, perhaps no more than 3-5 degrees. Palmer Divide and
South Park areas may be the only places where max temps exceed
the freezing mark.
.LONG TERM...(Monday night through Sunday)
Issued at 223 PM MST Sun Dec 24 2017
Upper level ridging over the eastern Pacific and a long wave
trough over eastern North American will keep a northwesterly flow
aloft over Colorado through the upcoming week. This ridge will
shift slightly east of where it has been positioned and should
push the main storm track off to the northeast of Colorado.
Mountain snow will decrease/end Monday night with this eastward
shift of the ridge bringing drier air.
For Tuesday through Thursday...cooler air is expected to remain
over northern parts of the area with highs in the 20 to lower 30s.
Other than a few flurries over far northern Colorado, dry
conditions will prevail. A lee side trough forms Wednesday over
eastern Colorado. This is expected to bring warmer temperatures.
However east of the trough over far northeast Colorado, there is a
chance the cooler air remains in place. Will have a large
temperature gradient across the area on Wednesday. The lee side
trough is expected to push east of the area Thursday and should
result in warmer conditions for the entire area. As far as
precipitation goes, models vary on the timing of the increases in
moisture which may bring light snow to the northern mountains. The
GFS shows light snow on Wednesday, while the ECMWF hints at a
little mountain snow Thursday. Will have low pops for this each
day.
For Friday through next weekend, confidence in the forecast is on
the low side. Models differ on the strength a short wave trough
embedded in the northwest flow. If it digs far enough south, as
the GFE shows, cold and snow is likely for the area. The ECMWF is
weaker and drier, but still shows a glancing shot of arctic air
for Saturday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 845 PM MST Sun Dec 24 2017
Weak cyclone type flow in place has shifted KDEN around the west.
Overnight, expect more of a southwesterly flow developing. Then,
winds should turn northeasterly 13Z-17Z Monday and increase to
8-12 knots behind a weak frontal surge.
VFR ceilings and visibilities will prevail through 12Z Monday,
then some chance of ILS approaches with clouds lowering to
5000-6000 feet as plume of mid level moisture moves across. At
this time, don't see enough low level moisture for much threat of
lower MVFR ceilings or any light snow.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MST Monday for COZ034.
Winter Storm Warning until 11 PM MST Monday for COZ031-033.
&&
UPDATE...Barjenbruch
SHORT TERM...Baker
LONG TERM...Meier
AVIATION...Barjenbruch
Hazardous weather outlook, Dec 24, 10:33 AM MST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1033 AM MST Sun Dec 24 2017
COZ030>051-251745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1033 AM MST Sun Dec 24 2017
...A Blast of Snow and Strong Winds On the Way for the High
Country Late Tonight Through Monday Morning...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Strong westerly winds will continue on the mountain peaks and
ridges generally up around timberline for the remainder of today.
These areas will see gusts in the 35 to 50 mph range, with even
stronger gusts to near 70 mph possible in open terrain above
timberline. The winds will cause blowing snow and some drifting in
open areas, as well as dangerous wind chills in the 20 to 30 below
zero range. However, with warmer temperatures this afternoon, these
wind chills will rise.
Tonight...Look for snowfall to develop in the mountains this
evening and will become widespread after midnight. Mountain tops
and higher west and northwest facing slopes could see a period of
heavy snowfall late tonight with several inches of snow
accumulation likely by morning. Winds of 20 to 35 mph and gusts to
50 mph will also produce areas of blowing and drifting snow
potentially resulting in hazardous winter driving conditions over
the higher passes and up around the Eisenhower Tunnel.
On the plains, temperatures will remain quite cold today even
with mostly sunny skies. However temperatures tonight are not
expected to be as cold with an increase in cloud cover.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Heavy snow will continue over the mountains Christmas day and
decrease Christmas night. Total snow accumulations for the
mountains are expected to be 6 to 16 inches with locally up to 20
inches. The heaviest snow will be found in the mountains north of
Interstate 70. Roads are expected to become snow packed and
slippery making for difficult travel.
Light snow may fall Christmas and Christmas night over far
northern Colorado. This may result in light snow cover on
roadways.
Light snow will be possible over the north central mountains
Wednesday night and Thursday. Otherwise, dry conditions are
expected to the later part of the upcoming week.
.SPOTTER INFORMATION STATEMENT...
Reports of snowfall or strong winds will be appreciated.
Baker/Meier
Winter Storm, West Jackson & West Grand Counties Above 9000 Feet
- When
- December 24, 11:00 PM MST to December 26, 6:00 AM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Storm totals ranged from 10 to 20.5 inches.
Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- December 24, 11:00 PM MST to December 26, 6:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Storm totals ranged from 8 to 14 inches.
Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- December 24, 11:00 PM MST to December 26, 6:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Storm totals ranged from 12 to 22 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Pennsylvania, December 24 to 27, 2017$25 million · 2 events
- Extreme Cold in South Dakota, December 24, 20171 death · 1 event
- Lake-Effect Snow in Ohio, December 24 to 27, 2017$1.3 million · 3 events
- Lake-Effect Snow in New York, December 24 to 27, 2017$505,000 · 8 events
- Extreme Cold in Nebraska, December 24 to 31, 201724 events
- Extreme Cold in Minnesota, December 24 to 26, 201723 events
- Winter Weather in Ohio, December 24 to 25, 201721 events
- Winter Storm and Winter Weather in Indiana, December 24 to 25, 201720 events
- Extreme Cold in North Dakota, December 24 to 26, 201718 events
- Heavy Snow and Winter Weather in New York, December 24 to 25, 201718 events
- Extreme Cold in Minnesota, December 24 to 27, 20171 injured · 9 events
- Winter Weather in Iowa, December 24, 201714 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730800, 730801, 730802.